- EES is a serious, at times life-threatening, reaction pattern of the skin characterized by generalized and uniform redness and scaling involving practically the entire skin.
- It is associated with fever, malaise, shivers, and generalized lymphadenopathy, and fever.
- Two stages, acute and chronic, merge one into the other. In the acute and subacute phases, there is rapid onset of generalized vivid red erythema and fine branny scales; the patient feels hot and cold, shivers, and has fever. In chronic EES, the skin thickens, and scaling continues and becomes lamellar.
- There is a loss of scalp and body hair, and the nails become thickened and separated from the nail bed (onycholysis).
- There may be hyperpigmentation or patchy loss of pigment in patients whose normal skin color is brown or black.
- The most frequent preexisting skin disorders are (in order of frequency) psoriasis, atopic dermatitis, adverse cutaneous drug reaction, lymphoma, allergic contact dermatitis, and pityriasis rubra pilaris.
[See “Sézary Syndrome” (Section 20) for a special consideration of this form of EES.]
Usually >50 years; in children, EES usually results from pityriasis rubra pilaris or atopic dermatitis.
Some 50% of patients have history of preexisting dermatosis, which is recognizable only in the acute or subacute stage. Most frequent preexisting skin disorders are (in the order of frequency) psoriasis, atopic dermatitis, adverse cutaneous drug reactions, cutaneous T cell lymphoma, allergic contact dermatitis, and pityriasis rubra pilaris (Table 8-1). Drugs most commonly implicated in EES are shown in Table 8-2. In 20% of patients it is not possible to identify the cause by history or histology.
Table 8-1 Etiology of Exfoliative Dermatitis in Adults |Favorite Table|Download (.pdf)
Table 8-1 Etiology of Exfoliative Dermatitis in Adults
Undetermined or unclassified
Atopic dermatitis, eczema
Allergic contact dermatitis
Stasis dermatitis with “id” reaction
Pityriasis rubra pilaris
Table 8-2 Drugs that Cause Exfoliative Dermatitisa |Favorite Table|Download (.pdf)
Table 8-2 Drugs that Cause Exfoliative Dermatitisa
Log In to View More
If you don't have a subscription, please view our individual subscription options below to find out how you can gain access to this content.
Want remote access to your institution's subscription?
Sign in to your MyAccess profile while you are actively authenticated on this site via your institution (you will be able to verify this by looking at the top right corner of the screen - if you see your institution's name, you are authenticated). Once logged in to your MyAccess profile, you will be able to access your institution's subscription for 90 days from any location. You must be logged in while authenticated at least once every 90 days to maintain this remote access.
If your institution subscribes to this resource, and you don't have a MyAccess profile, please contact your library's reference desk for information on how to gain access to this resource from off-campus.
AccessEmergency Medicine Full Site: One-Year Subscription
Connect to the full suite of AccessEmergency Medicine content and resources including advanced 8th edition chapters of Tintinalli’s, high-quality procedural videos and images, interactive board review, an integrated drug database, and more.
Pay Per View: Timed Access to all of AccessEmergency Medicine
24 Hour Subscription $34.95
48 Hour Subscription $54.95
Pop-up div Successfully Displayed
This div only appears when the trigger link is hovered over.
Otherwise it is hidden from view.